Alert archive / Iowa / Wind Advisories in 2023

Wind Advisory 1, NWS Quad Cities, IA

February 13, 20239 counties in Illinois; 10 counties in Iowa; Clark County, Scotland County, Missouri

NWS Quad Cities, IA issued this wind advisory at Feb 13, 2023, 1:51 PM CST for 9 counties in Illinois; 10 counties in Iowa; Clark County, Scotland County, Missouri. It took effect at Feb 14, 2023, 12:00 PM CST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Feb 13, 2023, 1:51 PM CST (19:51 UTC)
In effect from
Feb 14, 2023, 12:00 PM CST
Expired
Feb 14, 2023, 6:25 PM CST
In force
6 hr
Issued by
NWS Quad Cities, IA
All 21 counties

Des Moines County, IA, Henry County, IA, Jefferson County, IA, Keokuk County, IA, Lee County, IA, Louisa County, IA, Muscatine County, IA, Scott County, IA, Van Buren County, IA, Washington County, IA, Bureau County, IL, Hancock County, IL, Henderson County, IL, Henry County, IL, McDonough County, IL, Mercer County, IL, Putnam County, IL, Rock Island County, IL, Warren County, IL, Clark County, MO, Scotland County, MO

The radar

The Quad Cities radar (KDVN), 78 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.9 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2023-02-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2023-02-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2056 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

944 
WWUS73 KDVN 131951
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
151 PM CST Mon Feb 13 2023

IAZ067-068-078-088-089-098-099-ILZ015-016-024>026-034-035-MOZ009-
010-140400-
/O.NEW.KDVN.WI.Y.0001.230214T1500Z-230215T0800Z/
Muscatine-Scott-Louisa-Henry IA-Des Moines-Van Buren-Lee-
Rock Island-Henry IL-Mercer-Henderson-Warren-Hancock-McDonough-
Scotland-Clark-
Including the cities of Muscatine, Davenport, Bettendorf, 
Wapello, Mount Pleasant, Burlington, Keosauqua, Fort Madison, 
Moline, Rock Island, Geneseo, Aledo, Oquawka, Monmouth, Carthage,
Macomb, Memphis, and Kahoka
151 PM CST Mon Feb 13 2023

...WIND ADVISORY IN EFFECT FROM 9 AM TUESDAY TO 2 AM CST
WEDNESDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of northwest and west central Illinois, east 
  central and southeast Iowa and northeast Missouri.

* WHEN...From 9 AM Tuesday to 2 AM CST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
5 follow-up statements
921 
WWUS73 KDVN 140159
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
759 PM CST Mon Feb 13 2023

IAZ067-068-078-088-089-098-099-ILZ015-016-024>026-034-035-MOZ009-
010-141000-
/O.CON.KDVN.WI.Y.0001.230214T1500Z-230215T0800Z/
Muscatine-Scott-Louisa-Henry IA-Des Moines-Van Buren-Lee-
Rock Island-Henry IL-Mercer-Henderson-Warren-Hancock-McDonough-
Scotland-Clark-
Including the cities of Muscatine, Davenport, Bettendorf, 
Wapello, Mount Pleasant, Burlington, Keosauqua, Fort Madison, 
Moline, Rock Island, Geneseo, Aledo, Oquawka, Monmouth, Carthage,
Macomb, Memphis, and Kahoka
759 PM CST Mon Feb 13 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM TUESDAY TO 2 AM CST
WEDNESDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of northwest and west central Illinois, east 
  central and southeast Iowa and northeast Missouri.

* WHEN...From 9 AM Tuesday to 2 AM CST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
096 
WWUS73 KDVN 140813
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
213 AM CST Tue Feb 14 2023

IAZ076-077-087-ILZ017-018-141615-
/O.EXB.KDVN.WI.Y.0001.230214T1800Z-230215T0900Z/
Keokuk-Washington-Jefferson-Bureau-Putnam-
Including the cities of Sigourney, Washington, Fairfield, 
Princeton, and Hennepin
213 AM CST Tue Feb 14 2023

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 3 AM CST
WEDNESDAY...

* WHAT...Southeast to south winds 25 to 35 mph with gusts to 45 
  to 50 mph expected.

* WHERE...In Iowa, Keokuk, Washington and Jefferson Counties. In 
  Illinois, Bureau and Putnam Counties.

* WHEN...From noon today to 3 AM CST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IAZ067-068-078-088-089-098-099-ILZ015-016-024>026-034-035-MOZ009-
010-141615-
/O.EXT.KDVN.WI.Y.0001.230214T1800Z-230215T0900Z/
Muscatine-Scott-Louisa-Henry IA-Des Moines-Van Buren-Lee-
Rock Island-Henry IL-Mercer-Henderson-Warren-Hancock-McDonough-
Scotland-Clark-
Including the cities of Muscatine, Davenport, Bettendorf, 
Wapello, Mount Pleasant, Burlington, Keosauqua, Fort Madison, 
Moline, Rock Island, Geneseo, Aledo, Oquawka, Monmouth, Carthage,
Macomb, Memphis, and Kahoka
213 AM CST Tue Feb 14 2023

...WIND ADVISORY NOW IN EFFECT FROM NOON TODAY TO 3 AM CST
WEDNESDAY...

* WHAT...Southeast to south winds 25 to 35 mph with gusts to 45 
  to 50 mph expected.

* WHERE...Portions of northwest and west central Illinois, east 
  central and southeast Iowa and northeast Missouri.

* WHEN...From noon today to 3 AM CST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
Haase
391 
WWUS73 KDVN 141547
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
947 AM CST Tue Feb 14 2023

IAZ067-068-076>078-087>089-098-099-ILZ015>018-024>026-034-035-
MOZ009-010-150000-
/O.CON.KDVN.WI.Y.0001.230214T1800Z-230215T0900Z/
Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-Henry IA-
Des Moines-Van Buren-Lee-Rock Island-Henry IL-Bureau-Putnam-
Mercer-Henderson-Warren-Hancock-McDonough-Scotland-Clark-
Including the cities of Muscatine, Davenport, Bettendorf, 
Sigourney, Washington, Wapello, Fairfield, Mount Pleasant, 
Burlington, Keosauqua, Fort Madison, Moline, Rock Island, 
Geneseo, Princeton, Hennepin, Aledo, Oquawka, Monmouth, Carthage,
Macomb, Memphis, and Kahoka
947 AM CST Tue Feb 14 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM CST WEDNESDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of north central, northwest and west central 
  Illinois, east central and southeast Iowa and northeast 
  Missouri.

* WHEN...Until 3 AM CST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

DC
106 
WWUS73 KDVN 142101
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
301 PM CST Tue Feb 14 2023

IAZ067-068-076>078-087>089-098-099-ILZ015>018-024>026-034-035-
MOZ009-010-150515-
/O.CON.KDVN.WI.Y.0001.000000T0000Z-230215T0900Z/
Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-Henry IA-
Des Moines-Van Buren-Lee-Rock Island-Henry IL-Bureau-Putnam-
Mercer-Henderson-Warren-Hancock-McDonough-Scotland-Clark-
Including the cities of Muscatine, Davenport, Bettendorf, 
Sigourney, Washington, Wapello, Fairfield, Mount Pleasant, 
Burlington, Keosauqua, Fort Madison, Moline, Rock Island, 
Geneseo, Princeton, Hennepin, Aledo, Oquawka, Monmouth, Carthage,
Macomb, Memphis, and Kahoka
301 PM CST Tue Feb 14 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM CST WEDNESDAY...

* WHAT...Southerly winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of north central, northwest and west central 
  Illinois, east central and southeast Iowa and northeast 
  Missouri.

* WHEN...Until 3 AM CST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and isolated power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
327 
WWUS73 KDVN 150025
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
625 PM CST Tue Feb 14 2023

IAZ067-068-076>078-087>089-098-099-ILZ015>018-024>026-034-035-
MOZ009-010-150130-
/O.CAN.KDVN.WI.Y.0001.000000T0000Z-230215T0900Z/
Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-Henry IA-
Des Moines-Van Buren-Lee-Rock Island-Henry IL-Bureau-Putnam-
Mercer-Henderson-Warren-Hancock-McDonough-Scotland-Clark-
Including the cities of Muscatine, Davenport, Bettendorf, 
Sigourney, Washington, Wapello, Fairfield, Mount Pleasant, 
Burlington, Keosauqua, Fort Madison, Moline, Rock Island, 
Geneseo, Princeton, Hennepin, Aledo, Oquawka, Monmouth, Carthage,
Macomb, Memphis, and Kahoka
625 PM CST Tue Feb 14 2023

...WIND ADVISORY IS CANCELLED...

Winds of 15 to 20 mph can be expected overnight, with some wind
gusts up to 35 mph possible.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this wind advisory went out at Feb 13, 11:33 AM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Feb 13, 11:33 AM CST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1133 AM CST Mon Feb 13 2023

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 300 AM CST Mon Feb 13 2023

Weak upper level trough was moving through the dvn cwa early this
morning. The back edge of an area of high clouds was nearing the
Quad Cities with nothing but clear skies to the west and north.
A weak cold front has also moved through the cwa with temperatures
in the upper 20s to upper 30s, with light west to northwest winds.

&&

.SHORT TERM...(Today and tonight)
Issued at 300 AM CST Mon Feb 13 2023

Key messages:

1) Sunny skies today.

2) Well above normal temperatures once again.

3) Increasing clouds tonight but still dry.

Details:

Today: Wall-to-wall sunshine expected today with a very dry
airmass in place, as a ridge of high pressure moves across the
cwa. Light nw winds will become sw this afternoon. Highs should
range from the mid to upper 40s north to the mid 50s south.

Tonight: The first sign of a weather change takes place with a
notable increase in cloud cover, especially across our sw half.
This due to the potent closed upper low in the Desert Southwest
that will be ejected northeast into the southern Plains. With high
pressure situated in the northern Gulf of Mexico this is blocking
any gulf moisture from returning northward. With increasing clouds
and a southerly wind lows tonight will bottom out in the 30s.

.LONG TERM...(Tuesday through Sunday)
Issued at 300 AM CST Mon Feb 13 2023

Key messages:

1) Widespread rain on Tuesday and very windy.

2) Isolated thunderstorms possible but the severe threat appears
   quite low at this time.

3) Significant snow still possible on Thursday in portions of the cwa.

4) Much colder Thursday night and Friday.

Details:

Tuesday: Closed stacked low will be tracking from the TX Panhandle
to western IA then to nw WI. This path has been consistent for
several days now so confidence very high our area will have rain.
While widespread rain is expected for much of the day, the deep
Gulf moisture looks to remain south of the cwa. Therefore, rain
amounts should be in the 1/4 to 1/2 inch range. PWAT's are progged
at only 1/2 to 3/4 inch.

With a 986 mb cyclone there remains the threat for very strong se
to south gradient winds gusting to 45 mph, possibly to 50 mph.
Later shifts may need to consider a wind advisory for Tuesday
afternoon and evening.

The potential for HSLC severe storms remains low and conditional.
While deep layer shear is strong and temps will push into the 50s
the amount of moisture is in question. However, did notice that
SPC has added a small area of northwest MO in a marginal risk.
Later shifts will need to monitor this aspect of the cyclone.

Wednesday: This continues to be the in-between systems day. Dry
and brisk with highs mainly in the 40s.

Thursday into Thursday evening: There still is the potential for
at least several inches of snow. Changes in the models include the
ECMWF is still strong but has shifted a bit eastward, with the
potential for accumulating snow mainly west of the MS River. The
GFS has also come in with the track of the surface low farther
east but somewhat weaker. Please continue to monitor updated
forecasts.

Thursday night and Friday: Confidence very high that much colder
weather will return during this time-frame. Lows in the single
digits to lower teens, with highs in the 20s.

This weekend: Zonal flow returns and with that warmer temperatures.
NBM suggests highs in the 40s on Saturday then some lower 50s on
Sunday. However, depending upon how much snow falls on Thursday
these readings may be too optimistic at some locations.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1129 AM CST Mon Feb 13 2023

VFR conditions will be seen through 18z/14 as a storm system
approaches the area. LLWS will develop 06z-12z/14 across eastern
Iowa and northern Illinois. Low level mechanical turbulence will
develop after 12z/14 as stronger wind gusts develop. Rain will
overspread the area from southwest to northeast after 14z/14.
Isolated TSRA are possible after 18z/14 but the probability of a
TSRA impacting a TAF site is 10 percent at best.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Haase
AVIATION...08
Hazardous weather outlook, Feb 13, 3:14 AM CST, 10 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
314 AM CST Mon Feb 13 2023

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-140915-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
314 AM CST Mon Feb 13 2023

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Very strong southerly winds are expected Tuesday into Tuesday
evening, with the potential for gusts between 35 to 45 mph. Isolated
gusts to 50 mph are possible.

Isolated thunderstorms are possible Tuesday afternoon and evening.
The chance of a strong to severe storm remain low.

A potent storm system should bring accumulating snow to portions of
the region Thursday into Thursday night. However, the exact track of
the system, and exact snow amounts, remain uncertain. Keep up with
the latest forecasts as we get closer to the event.

Much colder weather can then be expected Thursday night through
Friday night. Wind chills of 10 below to 15 below are possible,
especially west of the Mississippi River.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Haase

Nearby

Wind Advisories in Iowa, 2023Wind Advisories in Illinois, 2023Wind Advisories in Missouri, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.